Fentanyl Now Mixed With Crack Cocaine And Ecstasy, Causing Local Spike In Overdoses | WOSU Radio

Fentanyl Now Mixed With Crack Cocaine And Ecstasy, Causing Local Spike In Overdoses

May 30, 2019

Drug dealers are increasingly supplying their crack cocaine and ecstasy users with drugs tainted with fentanyl. According to the Hamilton County Heroin Coalition Task Force, that is causing a rash of overdose deaths.

The task force has investigated at least six suspected crack cocaine overdose deaths since mid to late May. Most of the victims were African American, according to Investigative Commander Tom Fallon. He says the environment and the demographics are changing.

He warns drug users that unless it comes from a pharmacy, you need to use caution. "We had an incident where three people were smoking crack cocaine. Two of the three overdosed and died. A person who survived told us that they felt funny but they continued to smoke."

Another investigation reveals a supplier is mixing fentanyl with methamphetamine and then adding red, yellow or blue food coloring to form a pill sold as MDMA, or ecstasy. Also on the street are various fake pressed pills sold as hydrocodone or Percocet when they are really fentanyl.

Fallon tells users, "Somebody in your group needs to not use and you need to have Narcan," the overdose reversal drug.

The warnings come ahead of a large music festival. Bunbury is expected to draw 40,000 people to Cincinnati's riverfront this weekend. Bunbury Marketing Manager Marissa McClellan says illegal drugs are not permitted and have not been a big issue for the event.

"Our festival is a little older and we don't focus heavily on the artists that that tends to attract. We are a little more 'family friendly.' So it really hasn't been an issue for us."

McClellan says there are security checks at the gate. "If we see some trends while we're here we'll definitely start spreading the word."

Copyright 2019 91.7 WVXU. To see more, visit 91.7 WVXU.